Winter Storm, Jefferson
- When
- February 24, 7:00 AM CST to 2:00 PM CST
- Where
- Jefferson forecast zone
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A combination of heavy wet snow and strong winds during the morning hours produced major impacts in parts of southern Illinois. About 4 inches of heavy wet snow fell north and west of a line from Mount Vernon to Murphysboro, including most of Perry County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A combination of heavy wet snow and strong winds during the morning hours produced major impacts in parts of southern Illinois. About 4 inches of heavy wet snow fell north and west of a line from Mount Vernon to Murphysboro, including most of Perry County. The highest impacts were in Perry and Jefferson Counties, where scattered power outages occurred. More than 3,000 people lost power in Jefferson County alone. A church in Mount Vernon opened as a shelter for those without power or heat. Sustained north winds ranged from 20 to 30 mph, with gusts up to 40 mph. The peak wind gust at the Carbondale airport was 40 mph. A few trees were uprooted in Perry County, causing spotty power outages in Du Quoin and Pinckneyville. To the southeast, from 1 to 3 inches of snow fell as far southeast as a line from Fairfield to Marion to Anna. The snow fell heavily for a few hours, reducing visibility as low as one-quarter mile at the Carbondale airport. Roads were very slick and hazardous. Dozens of cars slid off roads in Jefferson County alone. Temperatures were from 32 to 34 degrees, which resulted in a heavy, wet snowfall. Specific snowfall reports included: 4 inches at Pinckneyville, 4 inches on the Jackson/Randolph County line near Campbell Hill, 3.5 inches at Dix (just north of Mount Vernon), 2 inches at Mount Vernon, 2 to 3 inches at Marion, and 1.5 inches at Anna (in Union County). This heavy precipitation event was caused by a couple of weak surface lows that consolidated into a strong low pressure center over western Kentucky. At 500 mb, the phasing of a northern stream shortwave over the northern Plains with a moist southern stream shortwave over Texas resulted in a deep low over the Lower Ohio Valley. North and west of the low track, rain transitioned to snow very late at night and continued through the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 5:25 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
525 AM CST WED FEB 24 2016
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Friday night)
Issued at 320 AM CST WED FEB 24 2016
The main concern remains the potent storm system over our region
this morning. This system contains a variety of potential hazards,
including heavy snow, strong winds, heavy rain, and thunder. The
heavy rain and thunder appear to be the least significant at this
time. The main focus of this forecast package is on the winter
weather and strong wind potential.
As of 08z, the surface low was deepening rather rapidly along the
Tennessee/Kentucky border near khop. RAP model data indicated the
central pressure fell about 10 mb between 00z and 08z. A strong
northerly low-level jet exists on the northwest side of the low.
Winds aloft are forecast near 50 knots at 1000 feet agl over se
Missouri this morning. There have been a few reports of 40 knot
gusts in southeast MO overnight, including the kpof asos site.
Model guidance indicates these strong wind fields will expand
northeast across southern IL this morning. Although winds aloft
will begin to weaken as they spread east this afternoon, lapse
rates will steepen in the cold advection pattern. Due to more
efficient momentum transfer/mixing, the Wind Advisory may need to
be expanded further east across KY and into southwest IN today.
Widespread moderate rain overnight has begun to change to snow in
the hilly terrain of se Missouri. Around 08z, snow was reported
north and west of kpof in Wayne and nw Butler Counties. At the
same time, a mid-level dry slot has begun to work north across the
Bootheel of Missouri. It appears the dry slot will move north-
northeast in tandem with the strong mid-level low. A band of
moderate to heavy precip has been organizing on the northwest side
of the dry slot. The potential for a band of heavy snowfall exists
under this deformation band. Mesoscale discussion 136 from the SPC
contains the details on this heavy snow threat.
A Winter Storm Warning will be issued for small parts of se
Missouri and srn Illinois, where the deformation zone is expected
to slowly organize through mid-morning. This area is generally
along and northwest of a line from kcgi to kmvn. Hilly terrain in
this area will provide a little extra orographic lift, along with
colder temps at higher elevations. Although surface and pavement
temps will be at or above freezing, snowfall rates around an inch
per hour for several hours should overcome the ground warmth. The
Winter Weather Advisory will continue for the rest of southeast
MO and southern IL, where some bursts of snow are possible in the
more unstable air within the dry slot. One last sidenote, the
Winter Storm Warning will replace the Wind Advisory, since the
wind hazard is covered by the warning.
The main area of precip will exit our region by early this
afternoon, but areas of lighter precip will continue to wrap
south-southeastward around the departing occluded low through
tonight. Most of this wrap-around precip will be along and east of
the Mississippi River, and mainly in the form of snow. However,
surface temps are forecast to remain above freezing for most of
the night. Any additional snow amounts are forecast to be less
than one-half inch and mainly in southwest IN and the Pennyrile
region. Therefore, the winter headlines will not be extended into
the night with this forecast package.
There may be some lingering light snow showers in the EVV area
and Pennyrile region of west KY on Thursday. Otherwise, relatively
quiet weather is expected Thursday into Friday as surface high
pressure builds east across our region. Forecast highs will be
lowered a notch for Thursday based on anticipated snow cover in
some areas. In addition, forecast 850 mb temps of minus 10 do not
support highs in the 40s, especially with the anticipated cloud
cover. With increasing sun and moderating 850 mb temps on Friday,
highs will be in the 40s.
.LONG TERM...(Saturday through Tuesday)
Issued at 320 AM CST WED FEB 24 2016
Above average confidence in the long term.
High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday. With the approach and passage of a
frontal system Sunday night, precipitation chances will be small
due to a lack of moisture.
High pressure in the wake of the front will keep the region dry
through at least Monday, and maybe even Monday night. Models not in
good agreement regarding the results of a cold front dropping
southward out of the northern plains Monday into Monday evening. The
GFS brings the front across our CWA dry while the ECMWF brings the
front into our CWA, then stalls it out E-W. After midnight Monday
night the ECMWF brings a swath of QPF quickly eastward along the
boundary across our CWA while the GFS continues to be dry. With so
much disparity, decided to keep it dry Monday night.
Models show the aforementioned frontal boundary lifting back to the
north as a warm front on Tuesday. Again the GFS remains dry with the
fropa while the ECMWF cranks out precipitation for basically the
entire area. Decided to split the difference in this period and go
with small pops.
Temperatures will remain above normal through the long term period,
and thankfully any precipitation that falls should be of the liquid
variety.
&&
.AVIATION...
Issued at 525 AM CST WED FEB 24 2016
IFR cigs/vsbys will remain prevalent through today as a strong storm
system and its associated precipitation impact the taf sites.
Conditions will improve this evening as winds become northwest and
bring drier air. Rain will transition to snow from west to east,
starting at kcgi early this morning and finally changing near KOWB
and KEVV this afternoon. Sustained winds at or above 15 kts will
continue until tonight when the system exits to the east. Gusts will
be around 30 knots today.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory until 6 PM CST this evening for
ILZ075>078-080>086-088-089-092-093.
Wind Advisory until 6 PM CST this evening for ILZ076>078-082-083-
085>094.
Winter Storm Warning until 6 PM CST this evening for ILZ075-080-
081-084.
MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076-
086-087-100-107>112-114.
Wind Advisory until 6 PM CST this evening for MOZ100-107>112-114.
Winter Storm Warning until 6 PM CST this evening for MOZ076-086-
087.
IN...NONE.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>006.
&&
SHORT TERM...MY
LONG TERM...JP
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CST WED FEB 24 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 453 AM CST WED FEB 24 2016 ...STRONG STORM SYSTEM BRINGING A VARIETY OF HAZARDS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT TODAY FOR PARTS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI FOR HEAVY SNOW. FROM 3 TO 6 INCHES OF SNOW ARE EXPECTED ALONG AND NORTHWEST OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MOUNT VERNON ILLINOIS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF SOUTHEAST MISSOURI AND MOST OF THE REST OF SOUTHERN ILLINOIS FOR 1 TO 3 INCHES OF SNOW. A WIND ADVISORY IS IN EFFECT FOR MOST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WESTERN KENTUCKY TODAY. NORTH TO NORTHWEST WINDS WILL GUST UP TO 45 MPH. SUSTAINED WINDS WILL BE AROUND 20 MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY TODAY. THESE STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND GUSTY WINDS. ALL OF THE WINDS AND PRECIPITATION WILL DIMINISH THIS EVENING AS THE STORM BEGINS TO DEPART OUR REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF SNOW SHOWERS IN THE PENNYRILE REGION OF WESTERN KENTUCKY AND SOUTHWEST INDIANA ON THURSDAY. ANY ACCUMULATIONS WILL BE LESS THAN AN INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING...WIND DAMAGE...OR SNOWFALL AMOUNTS.
The national radar mosaic for the moment the first event began.
5 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615490, 615491, 615498, 615505, 615512, 615513, 615517, 615518.